MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH EXP 5.5 CLOSED POLY DRIVER; SCREWDRIVER

MEDOS INTERNATIONAL SàRL CH EXP 5.5 CLOSED POLY DRIVER; SCREWDRIVER
Model Number 279718100
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Product name: t20 closed polyaxial screwdriver (x2); product code : 2797-18-100; lot/batch/exp: gm3752301; did the event happen during a procedure? yes; were you in the procedure at the time of the event? yes; was the product being used in a clinical trial? yes; event outcome/how was it managed? screws were eventually placed using another t20 screwdriver.Was there a patient impact or was the procedure extended greater than 30 minutes due to the failure? yes.Has the reporter facility indicated there may be legal action? no.Is the product available for return? yes- please note this is loan kit ((b)(4)).Please give a detailed explanation of the event: the surgeon was attempting to place the screws with the drivers on the sacro-pelvic set.As he did this, the driver kept slipping in the head of the screw and finally the head of the screw snapped.After persistence and applying greater pressure on the screw with another driver, the screws were placed.It should be highlighted that both of the drivers on the set caused this issue.During a procedure, the surgeon had great difficulty placing the screws with these drivers.Please note that the bone quality of the patient appeared to be extremely dense.There was sufficient amount of torque being placed on the screw and the screwdrivers.As a result the screw head snapped and the head of the screwdrivers was damaged.I would strongly suggest that the drivers are removed from circulation immediately for inspection.I¿m concerned that if this loan set is released again that patient safety could be compromised!.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Udi: (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual examination at the microscopic level revealed that the fracture was located at the driver¿s distal tip.The second half of the driver¿s tip was not returned.The fracture analysis report reveals plastic deformation at the hex lobes and torsional shear markings following a circular pattern.This suggests the fracture tip underwent a quasi-static overload torsional shear failure.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.A definitive root cause for the driver¿s distal tip becoming fractured cannot be positively determined.However, the fracture analysis report suggests that the fractured tip underwent a quasi-static overload torsional shear failure.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
EXP 5.5 CLOSED POLY DRIVER
Common Device Name
SCREWDRIVER
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key8382862
Report Number1526439-2019-51400
Device Sequence Number13910245
Product Code HXX
UDI-Device Identifier10705034301389
UDI-Public(01)10705034301389
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number279718100
Device Catalogue Number279718100
Device Lot NumberGM3752301
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2019
Initial Date Received by Manufacturer 02/06/2019
Supplement Date Received by Manufacturer04/03/2019
Initial Report FDA Received Date03/01/2019
Supplement Report FDA Received Date04/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1